Hail, Crook
- When
- August 10, 12:50 PM MST
- Where
- Crook County, 6.2 mi S of Alva
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.592, -104.406
A severe thunderstorm produced large hail and gusty winds across the Bear Lodge Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail and gusty winds across the Bear Lodge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 8:40 AM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 940 AM MDT SUN AUG 10 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS TROF/DRYLINE REMAINING ACROSS FAR EASTERN MT AND FAR EASTERN WY. DEWPOINTS IN THE 40S AND 50S TO THE WEST OF THE TROF...LOW TO MID 60S TO THE EAST. UPPER LEVEL ANALYSIS HAS WEAKENING RIDGE OVER THE NORTHERN HIGH PLAINS WITH STRONG TROF OVER THE PACIFIC NW. WATER VAPOR SHOWING A DECENT SHORTWAVE MOVING ACROSS SOUTHWEST WY IN THIS DIRECTION. REGIONAL RADARS SHOW SCATTERED SHOWERS AND STORMS OVER FAR NORTHWEST SD AND SOUTHWEST ND...WITH A FEW STORMS ALSO BEGINNING TO DEVELOP ACROSS PARTS OF NORTHEAST WY. SOME LOW CLOUDS COVER PARTS OF SOUTH CENTRAL SD. OTHERWISE...SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY WITH TEMPS MAINLY IN THE 70S AT 15Z. CURRENT FORECAST GENERALLY ON TRACK FOR LATER TODAY AND INTO TONIGHT. STORMS SHOULD INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS WAVE APPROACHES AND ATMOSPHERE DESTABILIZES. SEVERE THREAT LOOKS VALID FOR MOST OF THE AREA...BUT EXTENT OF SEVERE POTENTIAL STILL A BIT UNCERTAIN. BETTER THREAT FOR SEVERE WILL BE ALONG AND EAST OF TROF/DRYLINE AS IT MOVES INTO FAR WESTERN SD THIS AFTERNOON. INSTABILITY WILL BE FAIRLY STRONG AHEAD OF THE TROF...WITH SBCAPE APPROACHING 2000 J/KG ACROSS PARTS OF WESTERN SD. SHEAR IS AGAIN NOT VERY IMPRESSIVE...LIKE YESTERDAY...BUT OTHER FACTORS SHOULD BRING A BETTER POTENTIAL FOR STRONG TO SEVERE STORMS. PRECIPITABLE WATERS REMAIN HIGH...CLOSE TO 150% OF NORMAL ACROSS MUCH OF THE AREA. SOME HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS. LOOKS LIKE STORMS WILL MOVE AT A REASONABLE CLIP TODAY...20 MPH OR SO...BUT ANY TRAINING OF STORMS COULD BECOME A CONCERN. WILL TAKE A CLOSER LOOK AT FLOODING POTENTIAL...BUT NOT SURE AT THIS POINT WHERE THE HEAVIER STORMS MAY CONCENTRATE. HAVE UPDATED FORECAST FOR MINOR CHANGES. TWEAKED TEMPS...CLOUD COVER ...AND POPS FOR TODAY AND THIS EVENING. ALSO ADDED MENTION OF SEVERE FOR MOST OF THE AREA THIS AFTERNOON AND EVENING. PREVIOUS DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER RIDGE ACROSS THE HIGH PLAINS. THE RIDGE AXIS THIS MORNING IS A LITTLE FARTHER EAST THAN IT WAS 24 HOURS AGO...RESULTING IN SOUTHWESTERLY FLOW INCREASING ACROSS THE CWA ON THE BACKSIDE OF THE RIDGE. THIS WILL CONTINUE TO BRING MONSOONAL MOISTURE INTO THE CWA...WITH PWATS AGAIN AROUND 150 PERCENT OF NORMAL. A STRONGER WAVE WILL APPROACH TODAY AND MOVE INTO AN AREA OF 2000 J/KG OF MLCAPE AND WEAK CAPPING. STORMS SHOULD HAVE LITTLE TROUBLE FIRING EARLY THIS AFTERNOON. SIMILAR TO YESTERDAY...WEAK WINDS ALOFT WILL KEEP MEAN STORM MOTION AT 5 KT OR LESS SO WILL MENTION HEAVY RAINFALL AGAIN THIS AFTERNOON AND EVENING. SHEAR VALUES OVERALL APPEAR TO BE ON THE WEAK SIDE...BUT MAY STILL BE GOOD ENOUGH FOR A FEW SUPERCELLS TO DEVELOP...ESPECIALLY GIVEN THE STRONG INSTABILITY. AN UPPER LOW ACROSS WESTERN CANADA WILL SWING A SECONDARY WAVE TOWARD THE CWA MONDAY. PRECIP FROM THE OVERNIGHT HOURS WILL CONTINUE TO PUSH EAST INTO EARLY MONDAY MORNING. A BROAD SURFACE LOW ACROSS EASTERN MONTANA WILL STRENGTHEN AS THE WAVE APPROACHES. THIS WILL SWEEP A COLD FRONT INTO PARTS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA EARLY MONDAY MORNING AND KEEP HIGHS DOWN IN THE UPPER 70S TO LOWER 80S. THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF THE FRONTAL BOUNDARY AS IT MOVES EASTWARD THROUGH OUT THE DAY. SHEAR PROFILES SHOW A BETTER CHANCE FOR SUPERCELL DEVELOPMENT AHEAD OF THE FRONT...SO SOME SEVERE WEATHER WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND EVENING. THE CONVECTIVE ACTIVITY WILL SHIFT EAST OF THE AREA OVERNIGHT AS UPPER RIDGING BUILDS ACROSS THE REGION. TUESDAY LOOKS TO BE A MUCH CALMER DAY WITH GENERALLY DRY WEATHER AND HIGHS IN THE UPPER 70S TO MID 80S. THERE MAY BE ENOUGH INSTABILITY OVER THE BLACK HILLS FOR A FEW AFTERNOON/EVENING STORMS...SO HAVE ADDED SLIGHT CHANCE POPS. EXTENDED...GFS/ECMWF SHOW SIGNIFICANT DIFFERENCES IN HANDLING OF UPPER LOW FORECAST TO MOVE ACROSS CENTRAL NORTH AMERICA FOR THE MIDDLE TO END OF THE WEEK. WILL SPLIT THE DIFFERENCE FOR NOW WHICH MEANS A FEW TSRA FROM TIME TO TIME. TEMPERATURES WILL BE NEAR NORMAL. && .AVIATION...MVFR CIGS MOVING NORTH FROM NE WILL IMPACT PORTIONS OF SD EARLY THIS MORNING. MAINLY VFR CONDITIONS ARE THEN EXPECTED TODAY. TSRA WILL DEVELOP THIS AFTERNOON INTO THE NIGHTTIME HOURS WITH LOCALIZED MVFR CIGS/VSBYS IN THE STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 405 AM MDT SUN AUG 10 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 405 AM MDT (505 AM CDT) SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA TODAY...MAINLY THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE AREA MONDAY. THERE IS SLIGHT RISK THAT THESE STORMS MAY AGAIN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123761, 123762.